Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

October 9, 201810 counties in Georgia

NWS Atlanta, GA issued this special weather statement at Oct 9, 2018, 5:11 PM EDT for 10 counties in Georgia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2018, 5:11 PM EDT (21:11 UTC)
Expired
Oct 9, 2018, 6:00 PM EDT
In force
49 min
Issued by
NWS Atlanta, GA
Wind
50

Counties Butts County, GA, Crawford County, GA, Jasper County, GA, Jones County, GA, Lamar County, GA, Meriwether County, GA, Monroe County, GA, Pike County, GA, Spalding County, GA, Upson County, GA

The radar

The Atlanta radar (KFFC), 46 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 177 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
177 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

279 
WWUS82 KFFC 092111
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
511 PM EDT TUE OCT 9 2018
 
GAZ056>060-067>073-079>082-092200-
Butts GA-Putnam GA-Monroe GA-Jones GA-Jasper GA-Meriwether GA-
Talbot GA-Pike GA-Henry GA-Lamar GA-Baldwin GA-Taylor GA-Bibb GA-
Upson GA-Crawford GA-Spalding GA-
511 PM EDT TUE OCT 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR BUTTS...SOUTHWESTERN PUTNAM...
MONROE...JONES...JASPER...SOUTHERN MERIWETHER...NORTHERN TALBOT...
PIKE...SOUTHEASTERN HENRY...LAMAR...WESTERN BALDWIN...NORTHEASTERN
TAYLOR...NORTHWESTERN BIBB...UPSON...CRAWFORD AND EASTERN SPALDING
COUNTIES UNTIL 600 PM EDT...

At 511 PM EDT...a line of strong thunderstorms was along a line
extending from Haddock to near Reynolds...and moving northwest at 35
mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Macon, Griffin, Thomaston, Barnesville, Jackson, Forsyth, Gray,
Monticello, Zebulon, Roberta, Locust Grove, Manchester, Reynolds,
Woodbury, Flovilla, Milner, Warm Springs, Woodland, Jenkinsburg and
Molena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3292 8486 3347 8394 3337 8386 3344 8382
      3332 8353 3306 8331 3256 8410 3282 8469
      3287 8475 3289 8486
TIME...MOT...LOC 2111Z 113DEG 32KT 3303 8341 3262 8407 

WIND...50MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Oct 9, 3:01 PM EDT, 2 hours 10 minutes earlier.

Area forecast discussion, Oct 9, 3:01 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
301 PM EDT Tue Oct 9 2018

.SHORT TERM /Tonight through Thursday Night/...

To begin the short term period, deep easterly flow is in place
across our forecast area ahead of Hurricane Michael, which will
continue to moisten the airmass. As this moistening occurs, there
will be thickening cloud coverage and an increasing chance of
precipitation. The enhanced cloud cover will inhibit the surface
instability, which will in turn limit the chance of thunderstorms
this afternoon. Have accordingly capped the coverage of
thunderstorms to isolated through this afternoon. The wind gradient
has tightened as Hurricane Michael has begun to interact with the
ridge in place across the east coast, and therefore gusts of 20 to
25 kts are possible throughout the day today.

Michael is currently expected to make landfall along the central
Florida panhandle early Wednesday afternoon, then rapidly accelerate
northeastward later Wednesday into Thursday. The primary hazards
associated with Michael will be heavy rainfall and sustained
tropical storm force and possible hurricane force wind gusts.
During the height of the storm, sustained winds of 30 to 40 kts
will be possible with gusts as high as 65 kts across portions of
central Georgia. The strongest winds are expected along and south
of a line from Muscogee county to Jefferson county. A Flash Flood
Watch is in effect for areas along and south of a line from
Madison county to Chattahoochee county, where widespread rainfall
totals between 3" and 5" are expected, along with some locally
higher amounts. See Hydrology discussion below for more details.
Moreover, east-central Georgia will be a favored location for some
isolated tornadoes as rainbands in the northeastern quadrant of
Michael passes over the area.

The worst of Michael is expected to exit the area late Thursday
afternoon, with rain chances ending overnight and into the early
morning hours on Friday. While confidence is increasing in the storm
track as Michael gets closer to making landfall, there still remains
some uncertainty regarding impacts. The axis of heaviest rainfall
and maximum wind gusts could be subject to change even if minor
adjustments to the track are made with respect to speed or location.
All interested parties are strongly advised to continue to monitor
all forecast updates for any potential developments with Hurricane
Michael.

Temperatures will remain above climatological normals through the
period, with high temperatures in the low to mid 80s. Low
temperatures and dewpoints will be in the upper 60s and low 70s,
courtesy of the deep moist flow over the area.

King

.LONG TERM /Friday through Tuesday/...

After the remnants of Michael move northeastward out of the area and
into the Mid-Atlantic states, strong high pressure will build into
the area and remain in place into the early weekend. As a result,
long-awaited fall-like temperatures can be expected, with high
temperatures in the 70s and low temperatures in the 50s during the
weekend and early next week. Models are in fairly good agreement
that on Sunday, the high pressure will move off to the east as a
frontal boundary approaches the area. This cold front is expected to
bring a chance of thunderstorms to the area on Monday into early
Tuesday morning.

King

&&

HYDROLOGY...
Currently, the heaviest rainfall axis associated with Michael is
expected to be south and east of a line from Athens to Columbus.
The heaviest rainfall is expected to fall Wednesday afternoon
through Thursday morning. Widespread totals of 3" to 5" are
possible, with some locally higher amounts between 6" and 7". For
areas just north and west of the Athens to Columbus line (along
the I-85 corridor), will be in the gradient between the highest
rainfall amounts to the southeast and the lowest across northwest
GA. In the 85 corridor, amounts between 1" to 3" are possible,
with some locally higher amounts. If the track/speed of Michael
changes, this could make big changes to the rainfall forecast,
especially in the aforementioned I-85 corridor. A Flash Flood
Watch has been issued along and southeast of the line from
Madison County to Chattahoochee County.

&&

AVIATION...
18Z Update...
Isolated to scattered showers are ongoing across north and central
Georgia and are expected to remain through the afternoon and
evening. Chance too low for a thunder mention for this afternoon
and evening, so will cover with VCSH at all TAF sites with TEMPO
group for SHRA at the metro sites. Deep easterly flow will keep
winds E throughout the period, with winds gusting up to 20-25 kts.
More widespread precipitation and stronger winds associated with
Michael will move in beginning Wednesday afternoon, particularly
across the southern TAF sites at MCN/CSG.

//ATL Confidence...18Z Update...
Medium confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  80  71  79 /  60  80 100  90
Atlanta         71  80  71  79 /  50  70  90  70
Blairsville     66  74  66  73 /  60  70  90  80
Cartersville    70  81  70  78 /  40  70  80  70
Columbus        73  82  73  83 /  40  80 100  70
Gainesville     69  77  70  77 /  60  70  90  80
Macon           72  83  73  82 /  50  80 100 100
Rome            70  81  70  79 /  40  60  80  70
Peachtree City  71  81  71  81 /  40  80  90  80
Vidalia         73  84  75  84 /  60  80 100 100

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from Wednesday afternoon through Thursday
afternoon for the following zones: Baldwin...Bibb...Bleckley...
Chattahoochee...Clarke...Crawford...Crisp...Dodge...Dooly...
Emanuel...Glascock...Greene...Hancock...Houston...Jasper...
Jefferson...Johnson...Jones...Laurens...Macon...Madison...
Marion...Monroe...Montgomery...Morgan...Oconee...Oglethorpe...
Peach...Pulaski...Putnam...Schley...Stewart...Sumter...
Taliaferro...Taylor...Telfair...Toombs...Treutlen...Twiggs...
Warren...Washington...Webster...Wheeler...Wilcox...Wilkes...
Wilkinson.

Tropical Storm Watch for the following zones: Bibb...Bleckley...
Chattahoochee...Crawford...Emanuel...Glascock...Houston...
Jefferson...Johnson...Laurens...Macon...Marion...Montgomery...
Peach...Schley...Stewart...Taylor...Toombs...Treutlen...Twiggs...
Washington...Wheeler...Wilkinson.

Hurricane Watch for the following zones: Crisp...Dodge...Dooly...
Pulaski...Sumter...Telfair...Webster...Wilcox.

Tropical Storm Warning for the following zones: Crisp...Dodge...
Dooly...Pulaski...Sumter...Telfair...Webster...Wilcox.

&&

SHORT TERM...King
LONG TERM....King
AVIATION...King
Hazardous weather outlook, Oct 9, 5:00 PM EDT, 11 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
500 PM EDT Tue Oct 9 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-101815-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
500 PM EDT Tue Oct 9 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Showers and isolated thunderstorms will move across much of north
and central Georgia through this evening. Locally heavy rain
and brief wind gusts up to 40 MPH will be the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

...A Tropical Storm Warning and Hurricane Watch is in effect for
portions of Central Georgia
...A Tropical Storm Watch is in effect for portions of Central
Georgia...

Hurricane Michael is expected to make landfall along the Florida
panhandle early on Wednesday, and then accelerate northeast
later Wednesday into Thursday. The main impacts from Michael
are expected to be felt Wednesday afternoon into early Thursday
morning. The main hazards will be tropical storm force winds with
guts possible to hurricane force along with  heavy rainfall.

The strongest wind gusts associated with the storm are expected to
impact areas along and south of Warrenton to Macon to Columbus
line. Downed trees and extended power outages will be possible in
these areas as a result. Please be aware that both the heaviest
rainfall axis and wind gust forecast could change if the track of
Michael is adjusted even slightly with respect to speed and
location.

For additional information, please see the latest Hurricane Local
Statement or Flash Flood Watch for additional information.

Please continue to stay updated with the latest forecasts over the
next few days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Oct 9, 3:50 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
350 PM EDT TUE OCT 9 2018

GAZ083-084-096-097-092015-
Wilkinson GA-Laurens GA-Bleckley GA-Twiggs GA-
350 PM EDT TUE OCT 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WILKINSON...NORTHWESTERN
LAURENS...NORTHEASTERN BLECKLEY AND SOUTHEASTERN TWIGGS COUNTIES
UNTIL 415 PM EDT...

At 350 PM EDT...a strong thunderstorm was over Harlow, or near
Dublin...moving northwest at 35 mph.

  HAZARD...30 to 40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Dublin, Jeffersonville, East Dublin, Dexter, Dudley, Danville,
Montrose, Allentown, District Path, Harlow, Chappells Mill and
Nicklesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3254 8286 3239 8298 3258 8341 3281 8323
TIME...MOT...LOC 1950Z 124DEG 29KT 3251 8300

WIND...50MPH
Special weather statement, Oct 9, 4:42 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
442 PM EDT TUE OCT 9 2018

GAZ071>073-080>084-094-095-092115-
Peach GA-Wilkinson GA-Baldwin GA-Monroe GA-Taylor GA-Bibb GA-
Houston GA-Crawford GA-Jones GA-Twiggs GA-
442 PM EDT TUE OCT 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR PEACH...NORTHWESTERN WILKINSON...
SOUTHERN BALDWIN...SOUTHEASTERN MONROE...NORTHERN TAYLOR...BIBB...
NORTHEASTERN HOUSTON...CRAWFORD...JONES AND NORTHWESTERN TWIGGS
COUNTIES UNTIL 515 PM EDT...

At 442 PM EDT...a line of strong thunderstorms was along a line
extending from near McIntyre to Lakewood...and moving northwest at 30
mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Macon, Fort Valley, Gray, Roberta, Warner Robins, Centerville, Byron,
Gordon, Reynolds, Ivey, McIntyre, Payne, Culloden, Robins Air Force
Base, Payne City, Midway-Hardwick, Postell, Wayside, Griswoldville
and Round Oak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3254 8411 3267 8437 3268 8434 3271 8434
      3274 8428 3272 8426 3274 8424 3272 8424
      3272 8422 3269 8420 3280 8415 3280 8412
      3284 8412 3317 8359 3317 8352 3295 8307
      3293 8306 3251 8373
TIME...MOT...LOC 2042Z 114DEG 26KT 3291 8318 3258 8373

WIND...50MPH
Special weather statement, Oct 9, 5:11 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
511 PM EDT TUE OCT 9 2018

GAZ056>060-067>073-079>082-092200-
Butts GA-Putnam GA-Monroe GA-Jones GA-Jasper GA-Meriwether GA-
Talbot GA-Pike GA-Henry GA-Lamar GA-Baldwin GA-Taylor GA-Bibb GA-
Upson GA-Crawford GA-Spalding GA-
511 PM EDT TUE OCT 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR BUTTS...SOUTHWESTERN PUTNAM...
MONROE...JONES...JASPER...SOUTHERN MERIWETHER...NORTHERN TALBOT...
PIKE...SOUTHEASTERN HENRY...LAMAR...WESTERN BALDWIN...NORTHEASTERN
TAYLOR...NORTHWESTERN BIBB...UPSON...CRAWFORD AND EASTERN SPALDING
COUNTIES UNTIL 600 PM EDT...

At 511 PM EDT...a line of strong thunderstorms was along a line
extending from Haddock to near Reynolds...and moving northwest at 35
mph.

  HAZARD...40 to 50 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Macon, Griffin, Thomaston, Barnesville, Jackson, Forsyth, Gray,
Monticello, Zebulon, Roberta, Locust Grove, Manchester, Reynolds,
Woodbury, Flovilla, Milner, Warm Springs, Woodland, Jenkinsburg and
Molena.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3292 8486 3347 8394 3337 8386 3344 8382
      3332 8353 3306 8331 3256 8410 3282 8469
      3287 8475 3289 8486
TIME...MOT...LOC 2111Z 113DEG 32KT 3303 8341 3262 8407

WIND...50MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 3:57 AM EDTFlash Flood WatchFFCBaldwin, Bibb, Bleckley, Butts, Chattahoochee, Clarke and 47 more51 hr
Oct 9, 6:21 AM EDTTropical Storm WatchFFCBibb, Bleckley, Chattahoochee, Crawford, Crisp, Dodge and 25 more11 hr
Oct 9, 1:55 PM EDTHurricane WatchFFCCrisp, Dodge, Dooly, Pulaski, Sumter, Telfair and 2 more16 hr
Oct 9, 1:55 PM EDTTropical Storm WarningFFCBaldwin, Bibb, Bleckley, Chattahoochee, Crawford, Crisp and 41 more42 hr
Oct 9, 3:50 PM EDTSpecial Weather StatementFFCWilkinson25 min
Oct 9, 4:42 PM EDTSpecial Weather StatementFFCBibb, Crawford, Jones, Peach33 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.